Flash Flood, Shenandoah
- When
- September 3, 7:00 PM EST to 8:30 PM EST
- Where
- Shenandoah County, Strasburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
A debris slide was reported near Route 11.
Showers and thunderstorms with very heavy downpours moved through the Northern Shenandoah Valley during the evening of the 3rd. In Shenandoah County, a debris slide was reported near Route 11 near Strasburg.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms with very heavy downpours moved through the Northern Shenandoah Valley during the evening of the 3rd. In Shenandoah County, a debris slide was reported near Route 11 near Strasburg. Several area basements were also flooded. Rainfall totals included 4.10 inches at Mt. Olive, 3.30 inches at Waterlick, 3.21 inches at the Strasburg Reservoir, and 2.54 inches at Fetzer Gap. In Warren County, a road near Front Royal was covered by flood waters. Rainfall totals included 4.58 inches at Nineveh and 2.10 inches in Front Royal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 3, 4:50 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 550 PM EDT WED SEP 3 2003 WILL MAKE A MINOR ADJUSTEMENT TO ZONES MAINLY TO REMOVE THE AFTER MIDNIGHT MENTION IN THE FIRST PERIOD BASED ON CURRENT TRENDS ON RADR. BEEN WATCHING RADR CLOSELY LAST FEW HRS AND STORM NOW OVER BERKELEY COUNTY HAS SHOWN SIGNS OF SPINNING AT TIMES. HAVE ALSO BEEN LOOKING AT SPC MESOANALYSIS PAGE AND SOME OF THE ANALYSIS SHOW SUFFICIENT SHEAR FOR ORAGNIZED SVR STORMS WITH SRH OF 100-150 M2/S2 AND A SFC BDRY SLOWLY EXTENDING ACROSS THE MIDDLE OF THE CWA. SFC MOIST AXIS ALSO RUNNING FROM ORANGE CO NWD THRU DULLES. EXPECTING STORMS TO GET STRONGER AS THEY HIT MOIST/INSTABILITY AXIS EAST OF THE MTNS IN THE NEXT HOUR OR SO. ROSA .SHORT TERM (TONIGHT THROUGH TOMORROW): ...FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT THROUGH NOON THURSDAY... 12Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDS FROM NEAR STATE COLLEGE PA SOUTHWARD DOWN THE LEE OF THE APPALACHIANS...EAST TO NEAR THE MOUTH OF THE POTOMAC RIVER. THE SOUTHWARD EXTENSION OF THE BOUNDARY EXTENDS FROM NEAR CLEVELAND SOUTHWEST TOWARDS A SURFACE LOW IN SOUTHEAST MISSOURI (REMNANT FEATURE FROM TROPICAL DEPRESSION GRACE). WATER VAPOR LOOP SHOWS A SHEARING AXIS OF VORTICITY HAS SETUP FROM THE REMNANT FEATURE OF GRACE NORTHEAST TOWARDS THE SOUTHERN PA BORDER (WITHIN CONFLUENT FLOW ALOFT). A STRONG SHORTWAVE IS CENTERED OVER THE NORTHERN GREAT LAKES...WHICH IS FORECAST TO MOVE EAST-NORTHEAST DURING THE NEXT DAY. THIS WAVE WILL SUPPLY A REINFORCING SHOT OF COOL AIR (COLD FRONT CURRENTLY ACROSS THE MIDWEST) BY THE WEEKEND. IN ADDITION...THE RIGHT ENTRANCE REGION OF THE JET IS PROGGED TO OVERLAY OVER THE AREA BY TOMORROW MORNING...SUPPLYING A DEEPER LIFT...WHILE THE LOW LEVEL BOUNDARIES...AND HIGH PRECIPITABLE WATER VALUES REMAIN. HAVE THEREFORE ISSUED A FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT THROUGH NOON THURSDAY. WILL ISSUE A SPECIAL WEATHER STATEMENT (WBCSPSLWX) EAST OF THE BLUE RIDGE...AS HEAVY RAIN IS FORECAST TO ENTER THE METRO AREA FOR THE MORNING COMMUTE. A FLOOD WATCH MAY BE NEEDED FOR THIS AREA SHOULD CURRENT TRENDS CONTINUE. OTHERWISE...RIGHT ENTRANCE REGION OF JET (BEST AREA OF LIFT) IS FORECAST TO MOVE NORTHEAST OF THE AREA TOMORROW AFTERNOON...WHILE DRIER AIR IS FORECAST TO WORK INTO THE MOUNTAINS AS THE REINFORCED BOUNDARY MOVES INTO THE MID ATLANTIC. THANKS FOR COORD RNK/CTP/RLX/AKQ/PBZ ROGOWSKI THU NIGHT AND BEYOND...CANADIAN HIGH PRES COMING DOWN? FIRST OFF IS GETTING RID OF THE FRONT THAT WILL SLOWLY BE EXITING TO THE EAST THU NGHT AND FRI. GFS HAS THE FRONT SE OF THE CWA BY 06Z FRI THEN LINGERING JUST TO OUR SE MOST OF FRI. AT THIS POINT SEEMS THE RH CHANNEL AND INSTAB WILL BE FAR ENUF AWAY THAT RAIN CHC WILL BE LIMITED TO UNMENTIONED SLGHT CHC IN THE SE ON FRI. FRI NIGHT THRU AND SUN. HIGH IN THE CENTR OF THE COUNTRY WILL PRESS THE FRONT WELL SE OF THE AREA AS HURRCNE FABIAN RECURVES TO THE NE AROUND BERMUDA. UPR PATTRN WITH THE EVER PRESENT TROF OVER THE EAST WILL KEEP ANY THOUGHT OF FABAIN WELL TO OUR E. SUN CANADIAN HIGH MOVES IN AND BACK DOORS A DRY FRONT OVR THE AREA. THAT WILL SWITCH THE SFC FLOW TO THE NE UNTIL MID WEEK. THEN CENTRS THE HIGH OVR THE MID ATLNTC BY THU. AS FAR IN THE EXTENDED AS THAT IS...WILL WAIT AND SEE IF THAT COMES TRUE. WOULD BE SUNNY AND PLEASANT SEPTEMBER WEATHER IF THAT PROVES TO BE THE CASE. ONLY VISIBLE POTNL PROB AT THIS POINT WOULD BE A LOW DVLPNG IN THE RESIDUAL TROP MOISTURE OFF THE FL/CAROLINA COAST. IF THAT STRENGTHENED ENUF AND BUCKLED THE MOISTURE BACK TO THE NW THINGS COULD PROVE MORE CLOUDY AS ONE OR TWO OF THE MANY ENSMBLE GFS MEMBERS ARE INDICATING. STRONG .LWX... DC...NONE. MD...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY MDZ002-003. VA...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY VAZ027>031. WV...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY WVZ048>053-055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057- WVZ048>055-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH COPIOUS AMOUNTS OF MOISTURE FEEDING INTO THE AREA TO TRIGGER SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE THE HEAVIEST RAINFALL WEST OF THE BLUE RIDGE. A FLOOD WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...THE SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE. PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS AND POOR DRAINAGE AREAS COULD LEAD TO SOME FLOODING PROBLEMS TODAY...ESPECIALLY IN THE WATCH AREA. RISES ON SMALL CREEKS AND STREAMS COULD ALSO OCCUR. .DAYS TWO AND THREE... SHOWERS AND THUNDERSTORMS WILL ALSO BE OVER THE AREA THURSDAY AS THE FRONT SLOWLY MOVES OVER THE AREA. THE FLOOD WATCH WILL REMAIN IN EFFECT WEST OF THE BLUE RIDGE AND FOR WESTERN MARYLAND UNTIL NOON. .DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STRONG
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED SEP 3 2003 ...HEAVY RAIN AND POSSIBLE FLOODING EXPECTED EAST OF THE BLUE RIDGE BEGINNING FOR THE MORNING COMMUTE... A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THURSDAY...AS THE NEXT SYSTEM APPROACHES THE MID ATLANTIC FROM THE MIDWEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT WEST OF THE BLUE RIDGE. BY THE MORNING COMMUTE...THIS AREA OF HEAVY RAIN WILL LIKELY OVERSPREAD MUCH OF EASTERN VIRGINIA...NORTH CENTRAL MARYLAND...AND WASHINGTON DC. MORNING COMMUTERS SHOULD PLAN TO LEAVE EARLY FOR THEIR DESTINATION TOMORROW MORNING...AS HEAVY RAIN AND PATCHY FOG WILL LIKELY INCREASE TRAVEL TIMES. A FLOOD WATCH MAY BECOME NECESSARY SHOULD CURRENT TRENDS CONTINUE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
WVZ051-052-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO BERKELEY COUNTY... AT 520 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER UNGER OR NEAR THE BERKELEY...MORGAN...FREDERICK COUNTY LINE...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF INWOOD AND MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 615 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ030-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 636 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY... AT 636 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF RELIANCE TO 11 MILES NORTHWEST OF BENTONVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. FRONT ROYAL WILL BE AFFECTED BY THESE STORMS THROUGH 730 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 flash flood. Local standard time, as filed.
A debris slide was reported near Route 11.
Roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335194, 5335195.